How To Come Off Your Anti-Depressants If The Time Is Right For You

antidepressant

Improved mood, wanting to avoid unpleasant side effects or the convenience of being prescription-free – there are many reasons you might decide you’re ready to come off antidepressants. It’s something I’ve decided to do on several occasions after an extended period of improved mood. It’s important to know what to expect so you can go through the process safely.

Just as there’s a range of potential side-effects you should be aware of when you start taking the medication, cutting back on antidepressants can bring its own challenges. Here’s what you can expect. You’ll cut back slowly First of all, it’s incredibly important not to stop taking your antidepressants alone. To minimise any withdrawal side-effects, you’ll need to cut back on your dose of medication over a number of weeks or months under supervision from your GP or psychiatrist, who’ll be able to help you address any side-effects or return of symptoms.

It can be tempting to want to stop taking your antidepressants abruptly once you’ve had an extended period of stable mood, but going cold turkey can actually cause a quick return of depression symptoms as well as making you more likely to experience a range of physical side-effects. Even when cutting back slowly, it’s quite possible you’ll experience a few side effects, but these can be minimised and managed by making sure you’re moving at a pace that’s right for you, the type of medication you’re on and how long you’ve been taking it for. It’s not a race, remember, so try to be patient. You might experience temporary changes in mood One side-effect of antidepressant withdrawal can be a temporary return of depression symptoms or other mood swings. This is completely normal and is the result of your brain re-adjusting to your new dose of medication. It should clear up in a week or two. For me, this meant mild to moderate anxiety came back once I started to cut down, but this went away fairly quickly as I re-adjusted to the new dose. For some, this can be more extreme and lead to much lower mood. If your depression returns for longer than two weeks, or you experience any other extended and unusual mood changes, check-in with your doctor. It might just be a temporary side-effect, it could mean you need to cut back your dose more slowly, or it may simply be that now isn’t the right time to come off your medication after all. Beware electric shock-like sensations, or ‘brain zaps’ Perhaps one of the most unusual and annoying side-effects you might experience is the peculiar sensation of a mild electric shock sensation in your head, otherwise known as ‘brain zaps’. These aren’t dangerous in themselves, but they can be annoying and are most likely to be experienced if you cut back on your dose too quickly. If that’s the case, consider slowing down the rate at which you’re cutting back on your medication. Your doctor might also recommend switching to a different antidepressant that’s less likely to cause this side-effect if it’s particularly bad for you.

Kamaldeep Bhui, Professor of Cultural Psychiatry And Epidemiology at Queen Mary University of London (QMUL) says: ‘If you are thinking of stopping your antidepressants, please pause and check whether the concerns you have – if about side effects – are related to the medication rather than depression or anxiety. ‘If you feel they are ineffective, have you taken them at the right dose for the right amount of time? Sometimes people stop too soon and then miss out on an effective treatment. ‘The data sheets that come with prescribed medication will also explain the risks and the side effects and possible effects of stopping suddenly or interactions with other medications. ‘If you have had a severe depressive illness, and have recovered, stopping the antidepressants does risk a relapse of depression so carefully weigh up the dose reduction with how you are feeling.’ Watch out for nausea Similar to what you might have experienced when first taking antidepressants, coming off them can sometimes mean a return of nausea. If symptoms are mild, something I found helpful was swapping to take my medication at night, meaning I’d sleep through most of it. If that doesn’t work, it might be helpful to ask your doctor if they think a prescription for an anti-nausea medication would help. This is something I did during a particularly bad few days and found it helped. You could feel a little dizzy Dizziness or feeling light-headed is another side-effect you might experience as your body readjusts to your lower dose of medication and it’s a fairly common experience, affecting around 61% of people in one study by the Royal College of Psychiatrists. Again, if this becomes too much of a problem, it’s worth changing around the time you take your medication to see if that makes things any easier. (Illustration: Ella Byworth) You might feel a little like you’ve got the flu Coming off antidepressants can cause you to feel a bit run-down, meaning you might experience flu-like symptoms, such as a fever, sore throat or general aches and pains. It’s important therefore to treat this side-effect just like you would otherwise, by getting plenty of rest, keeping hydrated and making sure you’re eating healthily. If the problem persists, it’s worth checking with your GP that you truly are experiencing side-effects as opposed to anything else. Your sex drive may change Experiencing sexual side-effects when on antidepressants is pretty common, with one 2010 study suggesting sexual dysfunction could affect nearly three-quarters of those using some antidepressants, especially those using the newer and more commonly prescribed SRI and SNRI types. If being on antidepressants killed your sex drive, finally, there’s some good news: you’ll likely see this side-effect start to go away within a few weeks of starting to cut back. You’ll work out what’s best for you If you begin to cut back or even stop and then later change your mind and want to go back on them, that’s totally okay. Speak to friends or family about any difficulties you face and check in with a medical professional regularly. Most of all, remember not to be too harsh on yourself if you’re finding the process difficult or if you decide to continue with antidepressants after all.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s